NTSB Identification: ERA09LA503
14 CFR Part 91: General Aviation
Accident occurred Monday, September 07, 2009 in Quincy, FL
Probable Cause Approval Date: 10/21/2010
Aircraft: PIPER PA-11, registration: N4778M
Injuries: 1 Fatal,1 Serious.

NTSB investigators may not have traveled in support of this investigation and used data provided by various sources to prepare this aircraft accident report.

The pilot and his passenger flew the accident airplane earlier in the day when they observed a "dead cylinder" prior to takeoff. After 2 mechanics freed a sticking exhaust valve, a ground run was accomplished, followed by an uneventful 30-minute local flight. After breaking for lunch, the pilot and passenger returned to the airport for another local flight. Shortly after takeoff they again observed a "dead cylinder" and the engine was "shaking real bad." The pilot, who was at the controls at the time, "tried to turn the plane around so violently, it instantly stalled out and went into a spin and we went straight in." The airplane crashed into an open cotton field. Examination of the engine and airframe did not reveal evidence of a pre-existing mechanical malfunction or failure, and no physical evidence of a sticking exhaust valve was observed. The pilot had a history of advanced cirrhosis of the liver, severe emphysema, and the regular use of prescription narcotic painkillers. He had noted a history of lung problems and 6-year history of cirrhosis (with the use of two medications for complications of the disease) to a designated aviation medical examiner (AME) 3 days before the accident. The AME issued the pilot a 3rd class medical certificate without any additional information provided or requested. The pilot had not previously had a medical certificate issued for nearly 7 years, and the Federal Aviation Administration publishes guidance for AMEs to not issue medical certificates to pilots with histories of cirrhosis or emphysema. Because of extensive postaccident treatment, it was not possible to determine whether the pilot might have been impaired by narcotic medication, but post-mortem toxicological testing did reveal elevated levels of an over-the-counter sedating antihistamine, strongly suggesting impairment due to the use of that substance.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot’s improper use of flight controls following a partial loss of engine power for undetermined reasons. Contributing to the accident was the pilot’s impairment from the use of an over-the-counter sedating antihistamine.

Full narrative available

Index for Sep2009 | Index of months